Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 109, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 19, 2016, 3:16 PM EDT for Darlington County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2016, 3:16 PM EDT (19:16 UTC)
- Expired
- Jul 19, 2016, 3:56 PM EDT
- In force
- 40 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Darlington County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:06 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 19, 3:06 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 306 PM EDT TUE JUL 19 2016 .SYNOPSIS... Potential for thunderstorms will exist in a hot and humid summertime air mass ahead of cold front. This cold front will drop across the area late Wednesday, bringing drier weather to follow. Temperatures will surge back above normal for the weekend, with the possibility of showers and thunderstorms increasing early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Tuesday...The latest models continue to show main focus of convection along sea breeze and related to a couple of shortwaves moving through from the NW. The upper trough axis will remain just off the east coast but the few shortwaves riding down in the northwest flow will help to trigger storms through tonight. The first shortwave helped to initiate convection over northern Bladen and Pender counties this morning. The steering flow was driving the storms due east. The best shortwave energy will move through North Carolina, especially just north of local forecast area, but it will extend farther south. It will move through this afternoon in time to combine with moderate instability and the sea breeze front to help enhance localized convection. Sfc based CAPE values remain up close to 4000 j/kg with pcp water values over 2 inches, temps around 90 and dewpoint temps into the 70s. A line of convection was stretched from west of Hartsville to Fayetteville and northeast toward Hatteras by mid aftn. With the steering flow out of the W-NW, these storms will track further into the area. Other storms developing upstream with next shortwave riding down from the northwest later today should reach the I-95 corridor this evening and the coast by daybreak. SPC has outlined a slight risk upstream in central NC into the Lumberton area and continues with marginal for rest of area. The main threat from stronger to possibly severe storms will be the threat of damaging winds with some mainly smaller hail possible. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 300 PM Tuesday...Main 500 mb trough will be aligned down the east coast into the Carolinas with trough axis along or just east of the coast. A shortwave moving just off the coast early Wed and any associated convection will be followed by drier air and subsidence aloft. This will leave local area in deep NW-N flow which will help to push a cold front south. The front will still be north of the area to start the day but winds will be veering around to the west ahead of it producing drier downslope air. Lingering moisture along the coast with pcp water values up to 1.8 inches could help trigger some convection earlier in the day, but drier air will continue to make its way in, especially aloft. This should limit overall instability, but localized forcing along sea breeze and front as it drops south may trigger a few storms with greater potential to drive down gusty winds, especially in northeast SC where best instability should remain. By mid aftn pcp water values will be around 1.5 inches as front continues to drop south and reaches into our area from the north. A deep northerly flow will push the front south of area by late Wed evening leaving a relatively drier air mass in place for Thurs. GFS shows dewpoints dropping down into the mid 60s across a good portion of the area. This will allow overnight temps Thurs night to drop down into the 60s over many spots. Temps will see a a couple of degree drop also as 850 temps show a drop from 19c Tues down to 16c on Thurs aftn. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 300 PM Tuesday...The extended forecast requires little in the way of changes as the theme will be mid level ridging along with the heat, at least for the first half. A broad west to east oriented ridge will build in mostly early in the period with rather dry mid levels as PWs are less than 1.5 inches. This should keep pops to a minimum both Friday and Saturday. As the moisture increases, approaching two inches (PW) Sunday, pops come back into play. It appears there is more of a diurnal signal with convection and this is probably indicative of remnant MCSs and the associated outflow boundaries. The moisture in the column kinda vacillates back and forth from Sunday onward. Overall the forecast for Sunday through Tuesday will probably resemble that of a couple of weeks ago, very hot, possible afternoon and evening/overnight thunderstorms with a slight albeit temporary seemingly refreshing airmass in its wake. Heat advisories look like a given Friday and Saturday with more uncertainty Sunday through Tuesday. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 18Z...Expect isolated to scattered convection to fire along the sea breeze this afternoon supported by a passing trough aloft. These storms should mainly affect the coastal terminals though it is possible that inland tafs could be affected. Another slug of energy aloft is firing storms inland and these may affect the terminals later this afternoon into the evening. Brief bouts of IFR are possible, but should last less than a quarter hour or so. Continued south to southwest flow. EXTENDED OUTLOOK...predominantly VFR outside of scattered showers and thunderstorms. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 300 PM...Southerly flow will continue on the western periphery of Bermuda High with very mnageable seas of 3 ft or less. A small ESE ground swell will continue to mix in. Overall expect rather tranquil wind and seas to continue but a W-NW steering flow will help guide some stronger thunderstorms over the waters through tonight. The winds will generally remain 10 to 15 kts but you can expect a slight spike in winds this afternoon between Piedmont trough and Bermuda High and some higher gusts possible in stronger storms. SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 300 PM Tuesday...A cold front dropping down from the north should push across and south of the local waters Wednesday afternoon and evening. Expect S-SW flow ahead of the front but winds will veer around to the W-NW and eventually N as front drops south by late evening. Thunderstorms will still be a threat on Wed but by Thurs, drier air should make its way in with showers and thunderstorms becoming more isolated. A brief 15 kt surge is possible behind cold front Wed night into early Thurs with seas up to 3 ft but overall expect winds less than 15 kts and seas 3 ft or less. A persistent small ground swell up to 9 seconds will continue to mix in. LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 PM Tuesday...Bermuda high pressure will dominate the waters as would be expected this time of the year. Really the standard stuff, south to southwest winds of 10-15 knots with seas of 2-4 feet. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RGZ SHORT TERM...DCH LONG TERM...CRM AVIATION...DL
Hazardous weather outlook, Jul 19, 3:42 AM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 342 AM EDT TUE JUL 19 2016 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-200745- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 342 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON THROUGH MUCH OF TONIGHT. THE MAIN SEVERE THREAT WILL COME FROM DAMAGING WIND GUSTS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FOR BOTH SATURDAY AND SUNDAY AFTERNOONS AND EARLY EVENINGS... HEAT ADVISORY CRITERIA WILL LIKELY BE MET WITH HEAT INDICES EXCEEDING 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-200745- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 342 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON THROUGH MUCH OF TONIGHT. THE MAIN SEVERE THREAT WILL COME FROM DAMAGING WIND GUSTS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FOR BOTH SATURDAY AND SUNDAY AFTERNOONS AND EARLY EVENINGS... HEAT ADVISORY CRITERIA WILL LIKELY BE MET WITH HEAT INDICES EXCEEDING 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-200745- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 342 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON THROUGH MUCH OF TONIGHT. THE MAIN SEVERE THREAT WILL COME FROM DAMAGING WIND GUSTS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DOUGH
In the hours before
Special weather statement, Jul 19, 10:27 AM EDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1027 AM EDT TUE JUL 19 2016
NCZ105-191515-
INLAND PENDER NC-
1027 AM EDT TUE JUL 19 2016
...SPECIAL WEATHER STATEMENT FOR NORTHERN PENDER COUNTY UNTIL 1115 AM
EDT...
AT 1027 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WILLARD...OR NEAR WALLACE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MAPLE HILL...WILLARD...PENDERLEA AND WATHA.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 388 AND 394.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3464 7815 3468 7815 3471 7811 3473 7810
3473 7801 3472 7799 3471 7798 3472 7794
3472 7768 3461 7763
TIME...MOT...LOC 1427Z 273DEG 19KT 3468 7794
RGZSpecial weather statement, Jul 19, 1:57 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
157 PM EDT TUE JUL 19 2016
NCZ106>108-191845-
COASTAL NEW HANOVER NC-COASTAL PENDER NC-INLAND NEW HANOVER NC-
157 PM EDT TUE JUL 19 2016
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER COUNTY
UNTIL 245 PM EDT...
AT 157 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BAYSHORE...OR OVER FIGURE EIGHT ISLAND...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILMINGTON...WRIGHTSVILLE BEACH...FIGURE EIGHT ISLAND...RICH INLET...
HAMPSTEAD...PORTERS NECK...MAYFAIRE...BAYSHORE...OGDEN...LANDFALL...
WINDEMERE...SCOTTS HILL...KINGS GRANT...MURRAYVILLE AND SEAGATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3426 7775 3425 7778 3424 7777 3424 7778
3422 7780 3421 7780 3421 7781 3419 7782
3422 7781 3421 7782 3421 7783 3420 7783
3428 7788 3434 7779 3431 7776 3438 7768
3434 7767
TIME...MOT...LOC 1757Z 232DEG 19KT 3428 7779
SHKSpecial weather statement, Jul 19, 2:51 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
251 PM EDT TUE JUL 19 2016
SCZ023-191945-
DARLINGTON SC-
251 PM EDT TUE JUL 19 2016
...SPECIAL WEATHER STATEMENT FOR DARLINGTON COUNTY UNTIL 345 PM
EDT...
AT 251 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORTH HARTSVILLE...OR NEAR HARTSVILLE...MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARTSVILLE...DARLINGTON...DOVESVILLE...NORTH HARTSVILLE...
MONT CLARE...DARLINGTON RACEWAY...FLOYD...LYDIA...AUBURN...
KELLYTOWN...OATS...MECHANICSVILLE...CLYDE...SOCIETY HILL...
CAROLINA PINES REGIONAL MEDICAL CENTER AND MCLEOD MEDICAL CENTER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 20 BETWEEN MILE MARKERS 130 AND 137.
INTERSTATE 95 IN SOUTH CAROLINA NEAR MILE MARKER 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3444 8015 3449 8005 3450 7998 3449 7996
3449 7988 3453 7983 3450 7983 3449 7979
3451 7976 3447 7974 3444 7975 3442 7972
3439 7972 3440 7970 3436 7968 3415 7998
3425 8012 3432 8017 3437 8018 3433 8023
TIME...MOT...LOC 1851Z 301DEG 18KT 3445 8004
SHKLocal storm report, Jul 19, 2:54 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL OGDEN 34.27N 77.80W
07/19/2016 E0.75 INCH NEW HANOVER NC PUBLIC
PENNY TO DIME SIZE HAIL REPORTED NEAR EATON ELEMENTARY
SCHOOL AND IN LANDFALL COMMUNITY
&&
EVENT NUMBER ILM1600244
HAWKINSSpecial weather statement, Jul 19, 3:12 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
312 PM EDT TUE JUL 19 2016
NCZ106>108-192000-
COASTAL NEW HANOVER NC-COASTAL PENDER NC-INLAND NEW HANOVER NC-
312 PM EDT TUE JUL 19 2016
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER COUNTY
UNTIL 400 PM EDT...
AT 311 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINDEMERE...OR NEAR WILMINGTON...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILMINGTON...WRIGHTSVILLE BEACH...FIGURE EIGHT ISLAND...
NORTH MASONBORO ISLAND...RICH INLET...JOHNNY MERCER PIER...
HAMPSTEAD...TOPSAIL BEACH...PORTERS NECK...MAYFAIRE...BAYSHORE...
OGDEN...LANDFALL...WINDEMERE...SEAGATE...SCOTTS HILL...KINGS GRANT...
CAPE FEAR COMMUNITY COLLEGE NORTH CAMPUS...MURRAYVILLE AND MASONBORO.
THIS INCLUDES INTERSTATE 140
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3427 7774 3414 7784 3414 7787 3432 7791
3434 7780 3431 7776 3436 7771 3437 7763
3436 7764 3437 7762
TIME...MOT...LOC 1911Z 270DEG 11KT 3425 7785
RANThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:27 AM EDT | Special Weather Statement | ILM | Pender | 48 min |
| Jul 19, 1:57 PM EDT | Special Weather Statement | ILM | New Hanover | 48 min |
| Jul 19, 2:01 PM EDT | Special Marine Warning | ILM | 29 min | |
| Jul 19, 2:07 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 38 min |
| Jul 19, 3:12 PM EDT | Special Weather Statement | ILM | New Hanover | 48 min |
| Jul 19, 3:17 PM EDT | Special Weather Statement | ILM | Pender | 43 min |
| Jul 19, 3:26 PM EDT | Special Weather Statement | ILM | Robeson | 49 min |
| Jul 19, 3:35 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 25 min |
| Jul 19, 3:49 PM EDT | Special Weather Statement | ILM | New Hanover | 56 min |
| Jul 19, 4:14 PM EDT | Areal Flood Warning | ILM | Brunswick, New Hanover | 3 hr |
| Jul 19, 4:20 PM EDT | Special Weather Statement | ILM | Bladen | 55 min |
| Jul 19, 4:23 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 43 min |
| Jul 19, 4:42 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 38 min |
| Jul 19, 5:11 PM EDT | Special Weather Statement | ILM | Brunswick | 64 min |
| Jul 19, 5:25 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 65 min |
| Jul 19, 6:08 PM EDT | Special Weather Statement | ILM | Brunswick | 67 min |
| Jul 19, 6:52 PM EDT | Special Marine Warning | ILM | 23 min | |
| Jul 19, 7:05 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 25 min |
| Jul 19, 7:16 PM EDT | Special Marine Warning | ILM | 29 min | |
| Jul 19, 7:31 PM EDT | Special Weather Statement | ILM | Columbus | 59 min |
| Jul 19, 7:46 PM EDT | Special Marine Warning | ILM | 89 min | |
| Jul 19, 2:51 PM EDT | Special Weather Statement | ILM | Darlington | 54 min |
| Jul 19, 7:39 PM EDT | Special Weather Statement | ILM | Horry | 66 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.